Alert archive / North Carolina / Tornado Warnings in 2008

Tornado Warning 33, NWS Newport/Morehead City, NC

June 21, 2008Dare County, North Carolina

NWS Newport/Morehead City, NC issued this tornado warning at Jun 21, 2008, 8:17 PM EDT for Dare County, North Carolina. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2008, 8:17 PM EDT (00:17 UTC)
Expired
Jun 21, 2008, 8:45 PM EDT
In force
28 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon

County Dare County, NC

The radar

The Morehead City radar (KMHX), 132 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2008-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 356 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2008-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
356 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
911 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KMHX 220017
TORMHX
NCC055-220045-
/O.NEW.KMHX.TO.W.0033.080622T0017Z-080622T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
817 PM EDT SAT JUN 21 2008

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN DARE COUNTY IN EASTERN NORTH CAROLINA...
  THIS INCLUDES THE CITIES OF...FRISCO...BUXTON...

* UNTIL 845 PM EDT

* AT 814 PM EDT...THE PUBLIC REPORTED A TORNADO NEAR BUXTON...MOVING
  NORTH AT 17 MPH.


THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3523 7550 3521 7553 3520 7565 3523 7567
      3528 7561 3528 7568 3530 7571 3533 7562
      3529 7561 3528 7556 3530 7553 3544 7550
      3544 7549 3536 7547
TIME...MOT...LOC 0017Z 169DEG 15KT 3529 7556

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Jun 21, 2:37 PM EDT, 5 hours 40 minutes earlier.

Area forecast discussion, Jun 21, 2:37 PM EDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
237 PM EDT SAT JUN 21 2008

.SYNOPSIS...
A STATIONARY BOUNDARY TO THE SOUTH ACROSS CENTRAL SOUTH CAROLINA
WILL MOVE NORTH AS A WARM FRONT ON SUNDAY. A COLD FRONT WILL
APPROACH FROM THE WEST MONDAY NIGHT AND MOVE THROUGH TUESDAY
MORNING. THE FRONT WILL BECOME STATIONARY ACROSS SOUTH CAROLINA
WEDNESDAY WITH HIGH PRESSURE OVER THE VIRGINIAS. THE FRONT WILL MOVE
BACK NORTH AS A WARM FRONT THURSDAY AND THURSDAY NIGHT. HIGH
PRESSURE OVER THE WESTERN ATLANTIC WILL RIDGE INTO THE SOUTHEAST
STATES NEXT WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
LARGE AREA OF RAIN AND THUNDERSTORMS IS MOVING OUT WITH NOT MUCH
DEVELOPMENT IN ITS WAKE. HOWEVER...UPPER LEVEL SHORTWAVE IS STILL TO
THE WEST OVER THE SOUTHERN APPALACHIANS WITH PLENTY OF DEEP MOISTURE
OVER THE CAROLINAS. DECIDED NOT TO CHANGE POPS OVERNIGHT AND LEFT IT
AT 50 PERCENT THROUGHOUT THE FORECAST AREA. GUIDANCE TEMPS CLOSE AND
ACCEPTED.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
UNSETTLED PATTERN WILL CONTINUE SUNDAY INTO EARLY NEXT WEEK. SEVERAL
DIFFICULT TO TIME SHORTWAVES MOVING THROUGH THE TROF WILL AID IN
SHOWER AND THUNDERSTORM DEVELOPMENT. ATMOSPHERE WILL BEGIN TO DRY
OUT SOMEWHAT BEGINNING TUESDAY WITH A COLD FRONT PASSING THROUGH IN
THE MORNING AND DRIER AIR FILTERING IN DURING THE DAY AS HIGH
PRESSURE BUILDS TO OUR NORTH IN THE VIRGINIAS.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
MOSTY DRY AND WARM FOR THE EXTENDED. DEEP LAYER FLOW WILL BE WEST
NORTHWEST THROUGH THURSDAY. NEXT CHANCE OF RAIN WILL BE ON FRIDAY.
MOISTURE WILL BE IN BETTER SUPPLY WITH SOUTHWEST FLOW. COASTAL
PLAINS TROF WILL BE IN PLACE WITH A WELL-DEFINED SHORTWAVE PASSING
THROUGH.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
INIT CLUSTER OF SHRA AND PRECIP HAS MOVED E. LINGERING HIGH
CLOUDS HAVE KEPT INSTAB MARGINAL. SHLD SEE SOME SCT ACTIVITY
REDEVELOP LATER TODAY AS SRT WAVE APPROACHES BUT FOR NOW JUST WENT
WITH VCTS IN TAFS WITH VFR CONDITIONS EXPECTED OVERNIGHT. AS COLD
FRONT SLOWLY APPROACHES FROM THE W SUN INTO TUE WILL SEE OCNL
BATCHES OF SHRA AND TSRA...TIMING OF PRECIP WILL BE TRICKY BUT
THERE WILL LIKELY BE PERIOD OF REDUCED VSBYS AND CIGS WITH
CONVECTION INTO TUE. CONT VFR WED AND THU WITH HIGH PRES CONT
OFFSHR.

&&

.MARINE...
NOT MUCH CHANGE FROM PREVIOUS THINKING. HIGH PRES OFFSHR AND COLD
FRONT VERY SLOWLY APPROACHING FROM THE W WILL CONT S/SW WINDS
THROUGH EARLY TUE. FRONT WILL BE WASHING OUT AS IT REACHES CST LATER
TUE AND WED WITH NOT MUCH OF A WIND SHIFT EXPECTED WITH IT. HIGH
PRES WILL PERSIST OFFSHORE INTO THU. MDLS HAVE BACKED OFF WINDS A
BIT SUN INTO MON AND KEPT WINDS BELOW 20 KTS AND SEAS MAINLY AOB 4
FT INTO MID PART OF NEXT WEEK. SCT CONVECTION WILL BE POSSIBLE FROM
TIME TO TIME WITH MOIST UNSTABLE AIRMASS AHEAD OF FRONT OVER REGION
ESPCLY TONIGHT THROUGH TUE.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...HSA
NEAR TERM...HSA
SHORT TERM...HSA
LONG TERM...HSA
AVIATION...RF
MARINE...RF
Hazardous weather outlook, Jun 21, 3:13 AM EDT, 17 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
313 AM EDT SAT JUN 21 2008

NCZ029-044-079-080-090>095-098-103-104-220715-
MARTIN-PITT-GREENE-BEAUFORT-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE-
313 AM EDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF
EASTERN NORTH CAROLINA TODAY. THE MAIN THREAT OF THUNDERSTORMS
WILL OCCUR DURING THE AFTERNOON AND EVENING HOURS. THE PRIMARY
THREAT FROM THESE THUNDERSTORMS WILL BE STRONG DAMAGING WINDS AND
POSSIBLE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS
THE AREA SUNDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ045>047-081-220715-
WASHINGTON-TYRRELL-MAINLAND DARE-MAINLAND HYDE-
313 AM EDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF
EASTERN NORTH CAROLINA TODAY. THE MAIN THREAT OF THUNDERSTORMS
WILL OCCUR DURING THE AFTERNOON AND EVENING HOURS. THE PRIMARY
THREAT FROM THESE THUNDERSTORMS WILL BE STRONG DAMAGING WINDS AND
POSSIBLE LARGE HAIL.

SMOKE FROM A LARGE WILDFIRE WILL CONTINUE TO AFFECT MAINLAND HYDE
AND DARE COUNTIES AS WELL AS PORTIONS OF TYRRELL AND WASHINGTON
COUNTY. VISIBILITY MAY BE SHARPLY REDUCED IN THICK SMOKE...ESPECIALLY
IN THE VICINITY OF HIGHWAYS 94 AND 264.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS
THE AREA SUNDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

11

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 8:24 PM EDTSpecial Marine WarningMHX51 min
Jun 22, 4:03 PM EDTSevere Thunderstorm WarningMHXWashington29 min
Jun 22, 4:05 PM EDTSpecial Marine WarningMHX55 min
Jun 22, 4:11 PM EDTSevere Thunderstorm WarningMHXDuplin22 min

Nearby

Tornado Warnings in North Carolina, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.